Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 21, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 21, 2021, 1:57 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 1:57 PM MST (20:57 UTC)
Expired
Jul 21, 2021, 2:45 PM MST
In force
48 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 102 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS85 KTWC 212057
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Wed Jul 21 2021
 
AZZ502-504-212145-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
157 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
245 PM MST...

At 157 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of Santa Rosa, or 32 miles west of Marana, moving west at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ak Chin, Queens Well and Sil
Nakya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3249 11154 3221 11158 3218 11204 3249 11202
TIME...MOT...LOC 2057Z 104DEG 10KT 3240 11170 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:59 AM MST, 10 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 2:59 AM MST, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
259 AM MST Wed Jul 21 2021

.SYNOPSIS...An approaching weather system from the east will bring
widespread showers and thunderstorms to the area, especially from
Thursday evening through late Saturday. Locally heavy rainfall
combined with a saturated ground from recent rains may result in
flash flooding and flooding by Saturday night. Thereafter, a
decrease in daily shower and thunderstorm activity can be
anticipated Sunday afternoon into early next week. Otherwise, high
temperatures will be near normal with the exception of Friday into
the weekend when below average readings can be expected.

&&

.DISCUSSION...An interesting weather pattern will evolve Thursday
into the weekend as an upper low approaches from the east and
becomes quasi-stationary over east-central AZ/west-central NM late
Friday through late Saturday. This scenario resembles an historic
flooding and debris flow event in SE AZ which played out nearly 15
years ago during the last few days of July into August 1st of the
2006 monsoon season. That said, have posted a flash flood watch for
Thursday evening through Saturday evening for all of SE AZ.
Ensembles favored this feature tracking farther west and lifting
northward on Sunday with subsidence in the wake of it over SE AZ.
Thus, expect improving weather Sunday with limited shower and
thunderstorm coverage early next week. High temperatures will remain
near normal except on Friday through Sunday when below normal
readings will occur due to the anticipated rain and cloudiness.

&&

.AVIATION...Valid through 22/12Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Widespread
SHRA/TSRA developing this afternoon and evening. Expect brief MVFR
CIGS/VSBYS and mountain obscurations around TSRA along with gusty
outflow winds, potentially in excess of 45 kts with the strongest
storms. Otherwise, SFC wind generally less than 12 kts following
diurnal trends. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon continues to be active into this weekend
with scattered to widespread showers and thunderstorms. In
particular, Thursday through Saturday look extremely active with
heavy rainfall and flooding issues anticipated. While in this
pattern, showers and storms will be possible at all hours of the day
and overnight. Storms will also be capable of producing very gusty
winds in excess of 35 mph and numerous lightning strikes. Daytime
temperatures will remain below normal. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorms. Daytime RH
mainly above 25 percent into next Monday, with very good overnight
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Flash Flood Watch from Thursday evening through Saturday evening
   for AZZ501>515.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 21, 1:00 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
100 PM MST Wed Jul 21 2021

AZZ502>504-515-212045-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
100 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
145 PM MST...

At 1259 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles west of Avra Valley, or 29 miles west of Marana, moving west at
15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
San Pedro, Queens Well, No:ligk, Comobabi, South Comobabi, Cababi,
Santa Rosa Ranch, Sil Nakya, San Luis - Sells District, Rincon and
Silver Bell.

LAT...LON 3248 11149 3202 11143 3202 11200 3247 11194
TIME...MOT...LOC 1959Z 104DEG 11KT 3234 11164

AH
Special weather statement, Jul 21, 1:57 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Wed Jul 21 2021

AZZ502-504-212145-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
157 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
245 PM MST...

At 157 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of Santa Rosa, or 32 miles west of Marana, moving west at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ak Chin, Queens Well and Sil
Nakya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3249 11154 3221 11158 3218 11204 3249 11202
TIME...MOT...LOC 2057Z 104DEG 10KT 3240 11170

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 6:44 PM MSTSpecial Weather StatementTWC46 min
Jul 20, 7:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 20, 8:02 PM MSTSevere Thunderstorm WarningTWCPinal58 min
Jul 20, 8:14 PM MSTSpecial Weather StatementTWC61 min
Jul 20, 8:17 PM MSTSevere Thunderstorm WarningTWCPima58 min
Jul 20, 8:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 20, 8:46 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 20, 9:13 PM MSTSpecial Weather StatementTWC62 min
Jul 20, 9:24 PM MSTSevere Thunderstorm WarningTWCPima, Pinal51 min
Jul 20, 9:42 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 20, 9:53 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Jul 21, 1:50 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz5 days
Jul 21, 8:18 AM MSTBlowing Dust AdvisoryTWCPima, Pinal8 hr
Jul 21, 1:00 PM MSTSpecial Weather StatementTWCPima45 min
Jul 21, 1:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 21, 1:38 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 21, 2:09 PM MSTSpecial Weather StatementTWCPima51 min
Jul 21, 2:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 21, 2:21 PM MSTDust Storm AdvisoryTWCPima, Pinal84 min
Jul 21, 2:51 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 21, 3:01 PM MSTDust Storm WarningTWCPinal32 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.